Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 33, NWS Cheyenne, WY

May 5, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at May 5, 2022, 2:18 PM MDT for 4 counties in Wyoming. It took effect at May 6, 2022, 3:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2022, 2:18 PM MDT (20:18 UTC)
In effect from
May 6, 2022, 3:00 AM MDT
Expired
May 6, 2022, 4:32 PM MDT
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS75 KCYS 052018
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
218 PM MDT Thu May 5 2022

WYZ106-110-061200-
/O.UPG.KCYS.HW.A.0034.220506T0900Z-220507T0000Z/
/O.NEW.KCYS.HW.W.0033.220506T0900Z-220507T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
218 PM MDT Thu May 5 2022

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Central Laramie Range and Southwest Platte County. North
  Snowy Range Foothills.

* WHEN...From 3 AM to 6 PM MDT Friday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-061200-
/O.CON.KCYS.HW.A.0034.220506T0900Z-220507T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
218 PM MDT Thu May 5 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...South Laramie Range including the Interstate 80 Summit.

* WHEN...From late tonight through Friday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$
3 follow-up statements
391 
WWUS75 KCYS 060817
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
217 AM MDT Fri May 6 2022

WYZ106-110-070000-
/O.CON.KCYS.HW.W.0033.220506T0900Z-220507T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
217 AM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Fasten loose objects or shelter
objects in a safe location prior to the onset of winds.


&&

$$

WYZ116-070000-
/O.EXT.KCYS.HW.A.0034.220506T1500Z-220507T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
217 AM MDT Fri May 6 2022

...HIGH WIND WATCH NOW IN EFFECT FROM 9 AM MDT THIS MORNING
THROUGH THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...South Laramie Range.

* WHEN...From 9 AM MDT this morning through this afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
471 
WWUS75 KCYS 061808
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1208 PM MDT Fri May 6 2022

WYZ106-061915-
/O.CAN.KCYS.HW.W.0033.000000T0000Z-220507T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1208 PM MDT Fri May 6 2022

...HIGH WIND WARNING IS CANCELLED...

The threat of high winds has diminished, therefore the High Wind
Warning has been cancelled. Wind gusts up to 45 mph are still 
possible.

$$

WYZ116-061915-
/O.CAN.KCYS.HW.A.0034.000000T0000Z-220507T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1208 PM MDT Fri May 6 2022

...HIGH WIND WATCH IS CANCELLED...

The threat of high winds has diminished, therefore the High Wind
Watch has been cancelled. Wind gusts up to 45 mph are still 
possible.

$$

WYZ110-070000-
/O.CON.KCYS.HW.W.0033.000000T0000Z-220507T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1208 PM MDT Fri May 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected. 

* WHERE...North Snowy Range Foothills. 

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Fasten loose objects or shelter
objects in a safe location prior to the onset of winds.

&&

$$
270 
WWUS75 KCYS 062232
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
432 PM MDT Fri May 6 2022

WYZ110-062345-
/O.CAN.KCYS.HW.W.0033.000000T0000Z-220507T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
432 PM MDT Fri May 6 2022

...HIGH WIND WARNING IS CANCELLED...

Sustained wind speeds have diminished to 20 to 30 mph with gusts
to 45 mph. The threat for high winds has ended and the High Wind
Warning is cancelled for the North Snowy Range Foothills.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 5, 11:22 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 5, 11:22 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1122 AM MDT Thu May 5 2022

.SHORT TERM...(Today through Saturday) Issued at 415 AM MDT Thu
May 5 2022

The short term forecast discussion begins with the same topic of the
past couple of days: An impressive upper level low (ULL) that slowly
is propagating to the east-southeast across CO, causing impacts in
the form of rain, snow, and fog the past day or so. Water vapor
satellite imagery depicts the ULL pushing south of the Continental
Divide, toward the South-Central Plains as of 830Z this morning.
With our main swath of rain shower activity pushing south and east
overnight, expect clearing skies to become more prevalent by sunrise
as much more dry air moves in due to subsidence from surface high
pressure. MSAS RAP surface analysis depicts a 1021mb surface High
current located over north-central UT. This surface high will trek
toward our CWA the remainder of today as upper level ridging begins
to amplify. Overnight nighttime microphysics spectrum for satellite
imagery is showing patchy, dense fog becoming more present across
the central and southern NE Panhandle. The HRRR also shows
visibility reductions under 1 mile spreading from east to west
through approximately 14Z for portions of the NE Panhandle. The HRRR
has done very well the last couple of days with predicting
visibility reductions. Thus, with the higher confidence of fog
continuing to increase in the area, have gone with a Dense Fog
Advisory due to visibility being less than 1 mile at times overnight.

As the upper level ridging amplifies from the 4 Corners region of
the Desert SW, warmer and dry air aloft will advect toward the
region. Mostly sunny skies should become present from west to east
today, with clouds in the NE Panhandle taking the longest to erode.
700mb temperatures should warm by 21Z to readings near +4 to +6C for
locations near and along the Laramie Range, and further to the west.
Temperatures should rebound nicely in response to this WAA aloft,
despite the patchy fog in some areas this morning. Surface highs are
expected to reach the low to mid 60s for most areas, with some
locations along the North Platte River Valley creeping into the
upper 60s today. Cooler temperatures will still be present for the
higher terrain, with highs anticipated to be in the 40s.

Dry conditions will continue as upper level ridging amplifies over
our cwa Thursday night into Friday. A shortwave aloft will propagate
over the Northern Rockies/Canadian Rockies, with an attendant
surface low that will intensify and deepen over similar areas of
Alberta and Saskatchewan. This will assist with mountain waves
activity setting up over the Intermountain West. Internal wind model
data does indeed hint at stronger wind gusts for our wind prone
corridors. Omega fields continue to look good for mountain wave
activity over southeast WY from 9Z Friday through the afternoon.
700mb winds will increase to 45-60 knots from the west on Friday
also, which will likely mix down to the surface and result in
downsloping effects east of the Laramie Range. Because of this
trend, have bumped up temperatures into the mid 70s east of the
Laramie Range for daytime highs. Also, with the high winds aloft
combined with the subsidence, strong winds in the wind prone
corridors are favorable to gust up to 60-65mph during the daytime.
Have gone with a High Wind Watch to reflect this potential for now.
It will be a breezy day across the cwa as subsidence begins to
overtake the area by late afternoon as mixing is enhanced from the
surface to the boundary layer. Winds will likely gust at times to 30
to 40mph during the afternoon areas for most of the cwa. 850mb
temperatures over the NE Panhandle depict +20C to +23C, especially
Laramie County into the Southern NE Panhandle. Have gone with highs
near 80 degrees, to the lower 80s for the forecast in Southern NE.

There will be a brief reprieve from winds Friday night before the
arrival of another shortwave disturbance further upstream from the
Pacific NW. This shortwave is expected to quickly advance toward WY
on Saturday. We will be on the backend of the upper level ridge
during Saturday, but it looks like an active weather day once again
for strong winds, and warm temperatures. Another series of mountain
wave activity looks possible on Saturday per the GFS guidance. WAA
will occur in the lower 700 to 850mb levels by Saturday afternoon,
with very warm temperatures aloft being advected toward our CWA.
Current trends have medium range models depicting 850mb temperatures
between +25 to +30C over the NE Panhandle. Should this occur,
temperatures will push into the middle 80s to near 90 degrees by
Saturday afternoon across Southern NE Panhandle. This combined with
gusty winds could make for a dry day with elevated fire weather
concerns as RH values are progged to hover near 20 percent. We will
continue to monitor trends to see if future wind headlines are
necessary on Saturday.

.LONG TERM...(Saturday through Wednesday) Issued at 415 AM MDT
Thu May 5 2022

The large-scale weather pattern through the extended period should
be characterized by active west-southwest flow aloft in advance of
deep upper-level troughing across the western US. Several embedded
weak disturbances are expected to traverse the flow, likely giving
way to daily chances for showers & thunderstorms. Temperatures are
expected to remain fairly mild w/ highs in the 60s and 70s for the
majority of the area. Otherwise, do not anticipate any major storm
impacts through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu May 5 2022

VFR expected at all terminals through the period with partly sunny
conditions today. Expect wind shear overnight at LAR and CYS as
strong winds move in aloft over light surface flow. Gusty winds
are likely at all terminals tomorrow late morning through
afternoon.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Thu May 5 2022

Fire weather concerns remain low for today and Friday as recent
rainfall has allowed fuels to receive much needed moisture. Gusty
winds are likely Friday and Saturday afternoon up to 35-45mph east
of the Laramie Range. Elevated fire weather concerns are possible
on Saturday as min RH values between 15-20 percent are likely when
combined with very warm temperatures in the Nebraska Panhandle.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Friday afternoon for
     WYZ106-110-116.

NE...None.
&&

SHORT TERM...BW
LONG TERM...CLH
AVIATION...MAC
FIRE WEATHER...BW
Hazardous weather outlook, May 5, 4:27 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MDT Thu May 5 2022

NEZ002-095-WYZ101-102-107-108-117>119-061030-
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
427 AM MDT Thu May 5 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds in excess of 40-50mph are possible on Friday and
Saturday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109-111>115-061030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
427 AM MDT Thu May 5 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds in excess of 40-50mph are possible on Friday and
Saturday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-061030-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
427 AM MDT Thu May 5 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Patchy, dense fog will be present through 8am this morning.
Visibility of less than 1 mile at times is possible. See the latest
Dense Fog Advisory Statement for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds in excess of 40-45mph are possible on Friday and
Saturday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-061030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
427 AM MDT Thu May 5 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong westerly winds in excess of 55-60mph are possible on
Friday and Saturday. See the latest High Wind Watch Statement for
further details.

.Spotter information statement...

Spotter activation will not be needed.

BW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:50 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte32 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.